Texas, 2011

Drought in Texas, July 12 to 31, 2011

July 12 to 31, 2011 · NWS BRO · 9 events in 9 counties and zones

Despite little to no rainfall from the second full week of July to the end of the month, impacts from the heavy rains of late June and early July manifest themselves in continued improvement in drought conditions across all of Deep South Texas and the Rio Grande Valley from mid July the month's end. While a month earlier, all areas were in Extreme (D3) to Exceptional (D4) Drought, by July 12th,…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Despite little to no rainfall from the second full week of July to the end of the month, impacts from the heavy rains of late June and early July manifest themselves in continued improvement in drought conditions across all of Deep South Texas and the Rio Grande Valley from mid July the month's end. While a month earlier, all areas were in Extreme (D3) to Exceptional (D4) Drought, by July 12th, only the northern tier of the Deep South Country Brush Country/King Ranch and portions of the Upper Rio Grande Valley were in Extreme Drought; the Lower and Mid Valley had dropped to the Moderate and Severe (D1 and D2) categories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 11, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 11, 11:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1212 AM CDT TUE JUL 12 2011

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...VFR CONDITIONS, CLEAR TO PARTLY CLOUDY SKIES AND LIGHT
SOUTHEASTERLY WINDS ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL DECREASE TONIGHT BECOMING LIGHT AND VARIABLE BEFORE
SUNRISE THIS MORNING. THE WINDS WILL INCREASE TODAY BECOMING LIGHT
TO MODERATE FROM THE SOUTHEAST TODAY THEN LIGHT AND VARIABLE
OVERNIGHT TONIGHT. CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS
WILL CONTINUE ACROSS THE CWA THE NEXT FEW DAYS. VFR CONDITIONS
WILL PREVAIL ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24
HOURS.
&&

.PREV DISCUSSION... /ISSUED 114 PM CDT MON JUL 11 2011/

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS FIELD DEVELOPING OVER DEEP SOUTH TEXAS RIGHT
NOW...WITH EVIDENCE OF THE SEA BREEZE BOUNDARY BEGINNING TO PUSH
WEST. ISOLATED CONVECTION THAT DEVELOPS AS A RESULT OF THIS FRONT
SHOULD DISSIPATE BY THIS EVENING...WITH ONLY STREAMER SHOWERS FOR
THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS EXPECTED TONIGHT.
MAIN DRIVER OF THIS ACTIVITY IS A COMBINATION OF DEEP TROPICAL
MOISTURE WITHIN THE RIO GRANDE VALLEY...WITH PRECIPITABLE WATER
VALUES OF 2.11 INCHES...AND A MID-LEVEL LOW PRESSURE SYSTEM NOW
MOVING NORTHEAST THROUGH WEST AND NORTH TEXAS. ENOUGH MOISTURE MAY
LINGER TOMORROW TO PRODUCE ANOTHER ROUND OF SEA BREEZE
CONVECTION... WITH YET MORE STREAMER SHOWERS ALONG THE LOWER TEXAS
COAST TUESDAY NIGHT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...THE MID LEVEL RIDGE OF
HIGH PRESSURE IS EXPECTED TO PERSIST OVER MUCH OF THE SOUTH
CENTRAL PORTIONS OF THE COUNTRY AS WE MOVE THROUGH THE LONG TERM
PERIOD. THIS WILL PROVIDE GENERAL SUBSIDENCE OVER DEEP SOUTH TEXAS
THROUGH MUCH OF THE WEEK. COMBINED WITH LOWER MOISTURE AS PWATS
FALL TO WELL BELOW 2 INCHES...THIS WILL KEEP THE AREA DRY FOR THE
END OF THE WEEKEND.

A WEAKNESS IN THE RIDGE IS EXPECTED TO APPROACH THE AREA TOWARD THE
WEEKEND AND INTO EARLY NEXT WEEK...ESPECIALLY FOR SUNDAY AND LATER.
MOISTURE WILL ALSO INCREASE SLIGHTLY OVER THE AREA DURING THIS TIME
PERIOD.  THIS SHOULD ALLOW FOR ENHANCED SEA BREEZE CONVECTION TO
RETURN TO DEEP SOUTH TEXAS FOR THE END OF THE WEEKEND AND INTO EARLY
NEXT WEEK.  AS A RESULT...SOME SMALL RAIN CHANCES WILL BE CONTINUED
IN THE FORECAST FOR NOW.

OTHERWISE...EXPECT RATHER NEAR NORMAL TEMPERATURES TO PERSIST
THROUGH THE EXTENDED PORTION OF THE FORECAST.  HIGHS WILL GENERALLY
AVERAGE IN THE LOWER AND MID 90S TOWARD THE COAST TO THE UPPER 90S
AND POSSIBLE EVEN LOWER TRIPLE DIGITS TOWARD THE UPPER VALLEY
REGION.  LOW TEMPERATURES WILL AVERAGE IN THE MID 70S MOST NIGHTS
OVER THE REGION.  OVERALL THE MAIN CONCERN WITH ANY HEAT WILL
CONTINUE TO BE AFTERNOON HEAT INDICES...WHICH WILL REACH BETWEEN 100
AND 110 DEGREES EACH AFTERNOON.
&&

.MARINE...TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED
SOUTHEAST WINDS AROUND 10 KNOTS GUSTING TO AROUND 12 KNOTS WITH SEAS
SLIGHTLY OVER 2.5 FEET WITH A PERIOD OF 6 SECONDS AT 12 CDT/17 UTC.
GENERALLY MODERATE WINDS AND SEAS WILL CONTINUE FOR THE ADJACENT
COASTAL WATERS OF DEEP SOUTH TEXAS...AS BROAD SURFACE HIGH PRESSURE
OVER THE GULF OF MEXICO INTERACTS WITH SURFACE LOW PRESSURE THAT
WILL PERSIST OVER WEST TEXAS.

WEDNESDAY THROUGH SUNDAY...RATHER FAVORABLE MARINE CONDITIONS ARE
EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE WEEK AND INTO THE
WEEKEND AND EARLY NEXT WEEK.  HIGH PRESSURE ALOFT WILL KEEP
SUBSIDENCE OVER THE LOWER TEXAS COASTAL WATERS THROUGH THE END OF
THE WORK WEEK.  WINDS ARE EXPECTED TO REMAIN LOW TO MODERATE WITH
SPEEDS EXPECTED TO AVERAGE BETWEEN 10-15 KNOTS FOR MOST PERIODS.
HOWEVER...WILL NOT RULE OUT A FEW PERIODS OF SCEC CONDITIONS AS THE
WINDS MAY INCREASE TO AROUND 15-20 KNOTS AT TIMES. SEAS WILL REMAIN
LOW TO MODERATE THROUGH THE ENTIRE FORECAST PERIOD.  THE FORECAST
SHOULD BE DRY THROUGH THE END OF THE WORK WEEK...BUT RAIN CHANCES
WILL INCREASE TOWARDS THE WEEKEND AND INTO EARLY NEXT
WEEK...BRINGING THE POSSIBILITY OF ISOLATED SHOWERS TO THE LOWER
TEXAS COASTAL WATERS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/60
Hazardous weather outlook, Jul 11, 2:45 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
345 AM CDT MON JUL 11 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-121100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
345 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES WILL OCCUR FOR A
FEW HOURS THIS AFTERNOON ACROSS THE WESTERN AND CENTRAL PORTIONS
OF DEEP SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES FROM 100 TO 105 DEGREES WILL BE POSSIBLE FOR
MUCH OF DEEP SOUTH TEXAS FOR A FEW HOURS EACH AFTERNOON. A FEW
HIGHER VALUES OF UP TO 107 DEGREES MAY OCCUR AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Zapata

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Scattered showers which ended in Zapata County by July 2nd manifest themselves in slightly improved drought conditions across portions of the county for the middle and latter part of the month. Extreme (D3) drought conditions prevailed across two thirds of Zapata County while Severe (D2) drought conditions prevailed across a northwest to southeast slot encompassing the central and southeastern one third of the county. The lack of rain to close the month would increase drought levels to D3 everywhere by the 26th.

Drought, Starr

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Scattered showers with local downpours through July 2nd manifest themselves in slight improvement in drought moved across portions of Starr County the second full week in July. Extreme (D3) drought conditions prevailed across two thirds of Starr County, with Severe (D2) drought conditions prevailed across the remainder of Starr County encompassing the northwestern one third and extreme northeastern tip of the county. D3 conditions would spread a bit farther north by the 26th.

Drought, Jim Hogg

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Scattered showers continuing through July 2nd manifest into improved drought conditions across portions of Jim Hogg County the second full week in July, improving the drought conditions across the central and southern portions of the county. Extreme (D3) Drought conditions continued across the north and northwestern one half of Jim Hogg County. Severe (D2) Drought conditions prevailed across the central and eastern one half of Jim Hogg County the second full week in July; these conditions would continue through month's end.

Drought, Brooks

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A few showers affecting mainly southern Brooks County through July 2nd manifest into improved drought conditions across the southern and central portions of the county by the 2nd week of July. Extreme (D3) Drought conditions continued across the northern one half of Brooks County and Severe (D2) Drought conditions prevailed across the southern one half of the county the second full week in July, and would continue through month's end.

Drought, Hidalgo

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Scattered to numerous showers moved across Hidalgo County on July 1st and 2nd, dropping up to 2 inches of rain (radar estimated) which manifested into improved drought conditions, when combined with late June torrential rains, across the county for the second week of July through month's end. Extreme D3 drought conditions continued across a small sliver of western Hidalgo County; otherwise, Severe (D2) conditions covered all but the southeastern quarter of the county, where Moderate (D1) conditions prevailed. These conditions held through month's end.

Drought, Kenedy

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Scattered showers on July 1st, and isolated showers on the 9th and 10th, manifest improved drought conditions across Kenedy County by the second full week in July, which continued through month's end. Extreme (D3) Drought conditions continued across the northern one fifth of the County; Severe (D2) Drought conditions prevailed across the remainder of the County throgh the 26th, with a small area of Moderate (D1) conditions noted across the southern fifth of the County starting on the 26th.

Drought, Willacy

When
July 12, 12:00 AM CST to July 25, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Heavy rainfall in late June, combined with a few more showers through July 2nd, and isolated activity on the 9th and 10th, combined to eliminate, temporarily, Severe or greater drought conditions in Willacy County. Severe D2 drought conditions continued across the northern and eastern one fifth of Willacy County from the second full week in July through July 25th, with Moderate (D1) elsewhere. Moderate conditions covered all of the county starting on the 26th.

Drought, Cameron

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The combination of torrential rain in late June, leftover activity on July 2nd and 3rd, and isolated activity on the 9th and 10th manifest into improvement in drought conditions across all but the eastern third of inland Cameron County, beginning July 12th and continuing through month's end. Elsewhere in the County, Moderate (D1) conditions were noted.

Drought, Coastal Willacy

When
July 12, 12:00 AM CST to July 25, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Severe (D2) Drought conditions continued across all of Coastal Willacy County the second full week in July; isolated showers on July 10th allowed Drought conditions to subside to Moderate (D1) beginning on the 26th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313037, 313039, 313040, 313041, 313042, 313044, 313046, 313047, 313049.